Ohio, 2011

Hail and Damaging Wind in Ohio, June 17, 2011

June 17, 2011 · NWS CLE · 5 events in 3 counties and zones

A frontal boundary oriented west-east across northern Ohio triggered showers and thunderstorms during the late afternoon hours on June 17th. The activity lasted only a few hours and diminished by nightfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A frontal boundary oriented west-east across northern Ohio triggered showers and thunderstorms during the late afternoon hours on June 17th. The activity lasted only a few hours and diminished by nightfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 17, 2:28 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 17, 2:28 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
328 PM EDT FRI JUN 17 2011

.SYNOPSIS...
WEAK HIGH PRESSURE OVER THE REGION WILL SHIFT EAST OVERNIGHT AS A
WARM FRONT DEVELOPS EASTWARD FROM THE MISSISSIPPI VALLEY. THE
WARM FRONT WILL MOVE SLOWLY ACROSS THE REGION OVER THE WEEKEND.
&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CONVECTION HAS DEVELOPED ALONG THE CWA FROM SOUTH OF FDY TO KNOX
COUNTY WHERE CIN HAS BEEN ELIMINATED. MORE STABLE CONDITIONS
TOWARD THE LAKE WILL SHOULD KEEP THE EVENING TRANQUIL. WILL
INCLUDE SLIGHT TO CHANCE POPS IN THE ABOVE MENTIONED AREA. HAVE
USED MAV POPS WITH MINOR CHANGES.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
DEVELOPING WARM FRONT WILL BE SLOW TO CROSS THE REGION OVER THE
WEEKEND. HIGHER POPS ARE EXPECTED ALONG AND SOUTH OF THE BOUNDARY
WITH DRIER CONDITIONS EXPECTED OVER NORTHWEST PA. SPC'S SREF
CALIBRATED SEVERE PARAMETER IN THE LOW TO MODERATE VALUES SO WE CAN NOT
RULE OUT SOME POTENTIAL FOR SEVERE WEATHER. EXPECT SCATTERED TO
NUMEROUS SHOWERS/THUNDERSTORMS MAINLY DURING PEAK DIURNAL HEATING.
THE NAM APPEARS TO SUFFER FROM CONVECTIVE FEEDBACK SUNDAY NIGHT
AND HAS BEEN DISCOUNTED. HAVE USED MAV GUIDANCE TEMPERATURES WITH
SLIGHT CHANGES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AN AREA OF LOW PRESSURE WILL BE SITUATED OVER THE CENTRAL GREAT
PLAINS. THE WARM FRONT EXTENDING EAST FROM THE LOW PRESSURE CENTER
WILL BE LOCATED OVER NORTHERN OHIO. AS THE LOW SLOWLY PROGRESSES
EAST...SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE DURING THE
AFTERNOON HOURS ON TUESDAY INTO WEDNESDAY. BY WEDNESDAY
AFTERNOON...THE LOW PRESSURE CENTER WILL BE LOCATED OVER SOUTHERN
WISCONSIN...WITH THE WARM FRONTAL BOUNDARY EXTENDED ACROSS NORTHERN
OHIO. THE LOW PRESSURE CENTER NEARLY STALLS OVER THE WESTERN GREAT
LAKES AND CONTINUES TO BRING SHOWERS AND THUNDERSTORMS ALONG THE
WARM FRONTAL BOUNDARY INTO THURSDAY.

BY EARLY FRIDAY MORNING...THE LOW AND TRAILING COLD FRONT WILL BEGIN
TO EXIT THE FORECAST AREA. LINGERING SHOWERS AND SLIGHT CHANCES FOR
THUNDER REMAIN FRIDAY AFTERNOON. CONDITIONS WILL BRIEFLY CLEAR UP
AND DRY OUT SATURDAY.

THE START OF SUMMER WILL BRING WARM AND MUGGY CONDITIONS AS THE LOW
PRESSURE SYSTEM TRACKS EAST NEXT WEEK. WITH THE SLOW PROGRESSION OF
THE SYSTEM...AND THE WARM FRONTAL BOUNDARY STRETCHED ACROSS NORTHERN
OHIO...TEMPERATURES AND HUMIDITY WILL CREEP UP EACH DAY. HIGH
TEMPERATURES WILL TOP OUT IN THE UPPER 80S TO LOW 90S ON TUESDAY AND
WEDNESDAY BEFORE COOLING OFF SLIGHTLY TO FINISH OUT THE WEEK.
&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
MAIN CONCERN FOR TODAY IS TIMING AND COVERAGE OF CONVECTION.
LATEST MODEL GUIDANCE CONTINUES TO SHOW SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING FROM TOL TO FDY TO MFD AND SOUTHWEST OF
THOSE LOCATIONS. DID MENTION TSRA FOR THOSE SITES. THERE IS
UNCERTAINTY HOW MUCH...IF ANY...CONVECTION DEVELOPS TOWARD CAK AND
YNG. SATELLITE SHOWING ENOUGH SUBSIDENCE IN THE WAKE OF THE
EXITING LOW PRESSURE SYSTEM TO SUGGEST LOW PROBABILITY OF TSRA IN
CLE AND ERI. AS OF NOW...TIMING OF CONVECTIVE INITIATION LOOKS TO
BE AROUND 19Z-20Z. WILL MONITOR SITUATION AND MAKE CHANGES IF
NECESSARY.

SHOWER AND THUNDERSTORM ACTIVITY SHOULD DIMINISH BETWEEN BY 02Z.
CEILINGS AND VISIBILITIES WILL REMAIN VFR TO MVFR THIS AFTERNOON AND
INTO TONIGHT.

OUTLOOK...NON-VFR CONDITIONS EXPECTED SUNDAY INTO MONDAY.

&&

.MARINE...
LIGHT AND VARIABLE FLOW AS THE GRADIENT REMAINS WEAK. WARM FRONT
WILL SIT ACROSS THE MIDWEST TO OHIO VALLEY THROUGH THE WEEKEND. HIGH
PRESSURE OUT OF ONTARIO WILL HELP REINFORCE A NORTHEASTERLY FLOW
SUNDAY. THERE ARE MODEL DIFFERENCES ON HOW STRONG IT COULD BE. FOR NOW
HAVE 3 FOOTERS ACROSS THE WEST WITH A NE FLOW AROUND 15 KNOTS. A FEW
MORE DIFFERENCES ARISE EARLY NEXT WEEK AS DISTURBANCES RIDE ALONG
THE FRONT AND WINDS COULD SHIFT AFTER THEIR PASSAGE...NE THROUGH NW.
WARM FRONT FINALLY LIFTS NORTH OF THE LAKE BY MIDWEEK BRINGING
SOUTHWEST FLOW TO THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...REL
NEAR TERM...REL
SHORT TERM...REL
LONG TERM...SCHULER
AVIATION...SCHULER
MARINE...OUDEMAN
Hazardous weather outlook, Jun 17, 4:44 AM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
544 AM EDT FRI JUN 17 2011

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-180945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
544 AM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY THROUGH
SUNDAY. THE BEST CHANCES FOR SEVERE WEATHER WILL LIKELY BE
SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY.

The radar

The Cincinnati radar (KILN), 133 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
June 17, 3:45 PM EST
Where
Marion County, Waldo
Measured
1.5 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.470, -83.080

A supercell thunderstorm produced quarter to ping pong ball size hail.

Hail, Marion

When
June 17, 5:32 PM EST to 5:44 PM EST
Where
Marion County, Waldo
Measured
1.5 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.470, -83.080

Thunderstorms produced quarter to ping pong ball size hail.

Hail, Seneca

When
June 17, 5:35 PM EST to 5:55 PM EST
Where
Seneca County, Tiffin to 1.02 mi WSW of Scipio
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.100, -83.170

A supercell thunderstorm tracked across the county, producing dime to quarter size hail.

Thunderstorm Wind, Seneca

When
June 17, 5:45 PM EST
Where
Seneca County, Tiffin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.100, -83.170

Thunderstorm winds downed a large tree.

Hail, Richland

When
June 17, 6:59 PM EST to 7:37 PM EST
Where
Richland County, 0.63 mi WNW of Alta to 0.67 mi NW of Butler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.733, -82.582

Thunderstorms produced a swath of nickel to quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323971, 323976, 323973, 323974, 323975.